Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 84, NWS St. Louis, MO

August 7, 2014Marion County, Missouri

NWS St. Louis, MO issued this river flood warning at Aug 7, 2014, 9:40 AM CDT for Marion County, Missouri. It took effect at Aug 7, 2014, 11:06 AM CDT. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 9:40 AM CDT (14:40 UTC)
In effect from
Aug 7, 2014, 11:06 AM CDT
Expired
Aug 8, 2014, 5:44 PM CDT
In force
31 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Marion County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North River (MO) at Palmyra (PALM7). The gauge peaked at 14.37 ft at Aug 7, 2014, 8:00 PM CDT.

actionminormoderate5101508/0708/0808/09
Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05501000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WGUS43 KLSX 071440
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
940 AM CDT THU AUG 7 2014

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Missouri... 

            
              The North River at

                 ...Palmyra


.This Flood Warning is a result of isolated rainfall amounts
up to 5 inches in the past 24 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains could cause river levels to rise even higher than predicted.

The National Weather Service will continue to monitor this situation and
issue follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas. The water may be too deep to allow for safe passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

MOC127-081440-
/O.NEW.KLSX.FL.W.0084.140807T1606Z-140808T2244Z/
/PALM7.1.ER.140807T1606Z.140807T1800Z.140807T2244Z.NO/
940 AM CDT THU AUG 7 2014

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the North River at Palmyra
* At 8:30 AM Thursday the stage was 10.9 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast: the river will rise to near 14.5 feet by this afternoon
  and then fall below flood stage by late this afternoon.
* Impact:  At 14.0 feet...Marion County Rd 341 north of Palmyra 
  inundated. Significant agricultural land flooding...right bank.
* Impact:  At 13.5 feet...Co. Road 333, east of Palmyra, begins to flood.
* Impact:  At 13.0 feet...FLOOD STAGE.  Minor flooding begins.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/08  08/09  08/10  08/11  08/12

North River
  Palmyra         13.0   10.93       9.0    5.9    5.0    4.6    4.2


&&


LAT...LON 3984 9150 3981 9150 3976 9170 3979 9170




$$
4 follow-up statements
245 
WGUS83 KLSX 071954
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT THU AUG 7 2014

...The flood warning continues for the following rivers in 
Missouri...
 
  North River at Palmyra affecting Marion County 

.This Flood Warning is a result of 3 TO 6 inches of precipitation the 
past 24 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this situation and issue
follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

MOC127-081954-
/O.EXT.KLSX.FL.W.0084.000000T0000Z-140809T0000Z/
/PALM7.1.ER.140807T1624Z.140807T1745Z.140808T0000Z.NO/
254 PM CDT THU AUG 7 2014

The Flood Warning continues for
  the North River at Palmyra
* until Thursday evening.
* At 2:30 PM Thursday the stage was 13.2 feet.
* Flood stage is 13.0 feet.
* Forecast:  The river crested at 13.3 feet just before 1 PM and is 
  forecast to fall below flood stage this evening.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/08  08/09  08/10  08/11  08/12

North River
  Palmyra         13.0   13.20       9.8    6.7    5.7    5.7    5.7

&&

LAT...LON 3984 9150 3981 9150 3976 9170 3979 9170

$$
656 
WGUS83 KLSX 080100
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT THU AUG 7 2014

...The flood warning continues for the following river in Missouri...


  North River at Palmyra


.This Flood Warning is a result of 3 to 6 inches of precipitation the 
past 36 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this situation and issue
follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

MOC127-090100-
/O.EXT.KLSX.FL.W.0084.000000T0000Z-140809T0430Z/
/PALM7.1.ER.140807T1624Z.140808T0030Z.140808T0430Z.NO/
800 PM CDT THU AUG 7 2014

The Flood Warning continues for
  the North River at Palmyra
* until Friday morning.
* At 7:30 PM Thursday the stage was 14.3 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring.
* Forecast: The river is forecast to crest near 14.4 feet this 
  evening and should below flood stage tonight.
* Impact:  At 14.0 feet...Marion County Rd 341 north of Palmyra 
  inundated. Significant agricultural land flooding...right bank.
* Impact:  At 13.5 feet...County Road 333, east of Palmyra, begins to 
  flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/08  08/09  08/10  08/11  08/12

North River
  Palmyra         13.0   14.34      10.2    6.7    5.7    5.7    5.7

&&

LAT...LON 3984 9150 3981 9150 3976 9170 3979 9170

$$
746 
WGUS83 KLSX 080102 CCA
FLSLSX
FLOOD STATEMENT ...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT THU AUG 7 2014

...The flood warning continues for the following river in Missouri...


  North River at Palmyra


.This Flood Warning is a result of 3 to 6 inches of precipitation the 
past 36 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this situation and issue
follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

MOC127-090100-
/O.COR.KLSX.FL.W.0084.000000T0000Z-140809T0430Z/
/PALM7.1.ER.140807T1624Z.140808T0030Z.140808T0430Z.NO/
800 PM CDT THU AUG 7 2014

The Flood Warning continues for
  the North River at Palmyra
* until Friday morning.
* At 7:30 PM Thursday the stage was 14.3 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring.
* Forecast: The river is forecast to crest near 14.4 feet this 
  evening and should fall below flood stage tonight.
* Impact:  At 14.0 feet...Marion County Rd 341 north of Palmyra 
  inundated. Significant agricultural land flooding...right bank.
* Impact:  At 13.5 feet...County Road 333, east of Palmyra, begins to 
  flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/08  08/09  08/10  08/11  08/12

North River
  Palmyra         13.0   14.34      10.2    6.7    5.7    5.7    5.7

&&

LAT...LON 3984 9150 3981 9150 3976 9170 3979 9170

$$
301 
WGUS83 KLSX 081734
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1234 PM CDT FRI AUG 8 2014

...The flood warning is cancelled for the following river in Missouri...
 
  
          The North River at

            ...Palmyra


&&

MOC127-081804-
/O.CAN.KLSX.FL.W.0084.000000T0000Z-140809T0430Z/
/PALM7.1.ER.140807T1624Z.140808T0030Z.000000T0000Z.NO/
1234 PM CDT FRI AUG 8 2014

The Flood Warning is cancelled for
  the North River at Palmyra.
* At 11:30 AM Friday the stage was 7.1 feet.
* Flood stage is 13.0 feet.
* Forecast: The river crested below flood stage at 12.0 feet.
  The river will fall to 6.2 feet by tomorrow morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/09  08/10  08/11  08/12  08/13

North River
  Palmyra         13.0    7.13       6.2    5.7    5.6    5.7    5.7


&&


LAT...LON 3984 9150 3981 9150 3976 9170 3979 9170




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 7, 6:38 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 6:38 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
638 AM CDT Thu Aug 7 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 339 AM CDT Thu Aug 7 2014

A convectively enhanced vort max was located over west-central MO
early this morning and is part of a larger storm system now making
its way thru the central CONUS.  Around this convectively enhanced
vort was a large rain shield with numerous imbedded thunderstorms
and this area was moving very slowly east.  Extending to the east
thru northeast MO and southwestern IL was a rather solid band of
thunderstorms from a region of h850 moisture convergence and this
was moving slowly to the northeast.  Temps were in the upper 60s and
lower 70s areawide.

The forecast will be based primarily on the convectively enhanced
vort max's progged track, which takes it nearly due east thru the
heart of our region today.  This rather large area of decent lift,
when combined with precipitable water values around 2 inches, will
result in a steady and widespread rain for many locales...once the
rain moves in.  With the slow rate of progress east, don't look for
this area of widespread rain to move into the STL metro or southeast
MO until a few hours after sunrise later in the morning, and into
southwest IL towards midday or early this afternoon...after the
initial band of convection currently over them moves out around or
shortly after sunrise.  Ultimately, have forecast hi-end likely or
categorical PoPs for the entire area.

Widespread rainfall amounts of 1-2" with localized higher amounts
have already been observed in northeast MO based on combo of radar
estimates and gage interrogation.  Gages strongly suggest ground
truth is a split between dual-pol and legacy radar estimates.  While
heavy rainfall amounts are still expected--on the order of an
additional 1-2" with localized higher amounts--believe that much of
this rainfall will fall over a large enough time span to not warrant
a Flash Flood Watch at this time.  Have instead added localized
heavy rainfall to the forecast.

The thick cloud cover and rain will keep temps at bay, with peak
readings from the mid 70s to the lo 80s for much of our region.  The
best chance at some recovery will be out in central MO.

TES

.LONG TERM:  (Tonight through Wednesday)
Issued at 339 AM CDT Thu Aug 7 2014

The shortwave currently over northwest Missouri will continue moving
slowly east and should be over central Illinois by 12Z Friday.  The
low level circulation will become detached from the mid-upper level
shortwave.  Models still seem to be having trouble with the ultimate
track of the system, but the NAM still looks pretty reasonable with
the next shortwave (currently over North Dakota) slipping down into
the Upper Midwest and drawing the low level low pressure system
slightly northward late Thursday night.  Moisture convergence
continues where the low level jet intersects the 850mb baroclinic
zone over the area.  Expect widespread showers and thunderstorms
across the area as a result.  Have increased PoPs across northern
zones to categorical with 60-70% across the rest of the area.

The low level circulation drifts slowly east Friday into Saturday,
continuing to produce scattered showers and thunderstorms as it
goes.  The low should be clear of area by Saturday night.  As
mentioned in previous discussions, temperatures through Saturday
will be highly dependent on rainfall, but generally expect near or
slightly below climatological highs in the mid and upper 80s through
Saturday with lows in the mid 60s to low 70s.

Medium range guidance can't seem to figure out whether it wants the
mid and upper level flow to be zonal or meridional next week.
Yesterday' model runs were zonal where tonight's GFS and ECMWF runs
are more meridional with a sharp ridge developing over the Rockies
as early as Sunday night on the GFS and by Monday on the ECMWF.
This amplified pattern has the Mississippi Valley in northwest flow
aloft which would keep temperatures somewhat cooler.  In this
pattern it's probable we'd be drier than in zonal flow.  Given the
model uncertainty, have tried to maintain some chance/slight chance
PoPs at least during the daytime through Wednesday with near climo
temperatures.

Carney

&&

.AVIATION:  (For the 12z TAFs through 12z Friday Morning)
Issued at 638 AM CDT Thu Aug 7 2014

A fairly persistent rain and a trend towards lower CIGs will
prevail at the TAF sites thru tonight. IFR CIGs are over UIN now
and don't see much opportunity for improvement given setup. Looks
like COU and STL metro sites will see mostly MVFR conditions today
and this evening and deteriorate into IFR overnight. A gradual
trend towards less rain is anticipated heading into late tonight.
East winds are expected to prevail for UIN and STL metro sites
thru the valid period, while COU's proximity to main system and
its associated low pressure will result in a variable wind
direction.

Specifics for KSTL: Rain will move in by 13z and then prevail for
several hours after. Do not think there will be much opportunity
for the rain to breakup enough to remove mention until late
tonight with very slow propagation of system eastward. Otherwise,
look for deteriorating conditions to MVFR with onset of rain and
eventually IFR late tonight. East winds will prevail thru the
valid period.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 7, 5:27 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
527 AM CDT THU AUG 7 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
527 AM CDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO
TONIGHT. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER
SOME STORMS MAY BE STRONG...CAPABLE OF PRODUCING HAIL AND STRONG
GUSTY WINDS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA
THROUGH TUESDAY. STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WINDS CONTINUE TO BE POSSIBLE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CARNEY

In the hours before

Local storm report, Aug 7, 7:25 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
725 AM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HEAVY RAIN       HANNIBAL                39.71N  91.38W
08/07/2014  M4.25 INCH       MARION             MO   TRAINED SPOTTER

            TOTAL RAINFALL SINCE 1030 PM WEDNESDAY.

&&

DYE
Local storm report, Aug 7, 7:50 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 AM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       BELLEVILLE              38.53N  90.00W
08/07/2014  M2.32 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            TOTAL RAINFALL SINCE YESTERDAY.

&&

DYE
Local storm report, Aug 7, 8:44 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 AM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY RAIN       PALMYRA                 39.80N  91.52W
08/07/2014  M5.00 INCH       MARION             MO   TRAINED SPOTTER

            TOTAL RAINFALL SINCE YESDTERDAY.

&&

DYE
Local storm report, Aug 7, 8:45 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 AM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       3 N HANNIBAL            39.75N  91.38W
08/07/2014  M3.50 INCH       MARION             MO   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 8PM YESTERDAY.

&&

DYE

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.